Your dose has little to nothing to do with your TSH level. Before starting meds, you should have your FREE T3 and FREE T4 tested. These are the actual thyroid hormones, and their levels give more information on how much medication you have to take. Be sure to request FREE T3 and FREE T4, otherwise, they will test total T3 and total T4, not nearly as useful.
The initial dose of meds is usually a bit of an experiment. You start with a reasonable dose, wait 4-6 weeks, retest and re-evaluate symptoms and adjust meds accordingly. Sometimes several adjustments are necessary before your labs come back into line and you are symptom-free.
Dosage should not be based on TSH level. TSH is a pituitary hormone that is affected by so many variables that at best it is only an indicator, to be considered along with more important indicators such as symptoms, and also levels of the biologically active thyroid hormones, Free T3 and Free T4. Free T3 is the most important because it largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms while FT4 and TSH did not correlate.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results, and especially not TSH. You can read more about clinical treatment in this letter written by a good thyroid doctor for patients that he sometimes consults with from a distance. The letter is sent to the Primary Doctor to help guide treatment.
So the first thing I suggest you do is to have a look at this list of 26 typical hypo symptoms and tell us how many you have. Then make a copy of the list and mark on there the ones you have and give a copy to your doctor and request that you be tested for Free T3 and Free T4, along with TSH. Since Hashimoto's Thyroiditis is the most common cause of hypothyroidism, you should also request testing for the thyroid antibodies, TPO ab and TG ab. These tests will reveal if you have Hashi's.
I also suggest that you should give a copy of the letter in the above link and ask the doctor to treat you clinically, by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms. If the doctor has a problem with that approach you are going to need to find a good thyroid doctor that will do so.
If you are able to get the testing done, I would also suggest tests for Vitamin D, B12, and iron/ferritin. Depending on your symptoms, there could also be a few others required. When you get the testing done, I suggest that you get a copy of the test report and post test results and their reference ranges so that members can help interpret and advise further.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.